Alert archive / Michigan / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Gaylord, MI

June 7, 2006Kalkaska County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 7, 2006, 7:33 AM EDT for Kalkaska County, Michigan. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2006, 7:33 AM EDT (11:33 UTC)
Expired
Jun 7, 2006, 9:30 AM EDT
In force
117 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 46 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:20 AM EDTFLASH FLOOD3 Nne Kalkaska, MIHIGH WATER LEADING TO THE CLOSING OF LOCAL ROADS IN THE VICINITY OF RAPID RIVER AND ITS TRIBUTARIES...NEAR WOOD, SMITH AND HOLLY ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 11.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KAPX 071134
FFWAPX
MIC079-071330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
733 AM EDT WED JUN 7 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 930 AM EDT

* AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NEARLY STATIONARY THUNDERSTORMS PRODUCING TORRENTIAL RAIN  
  ALONG US ROUTE 131 FROM SOUTH BOARDMAN...THROUGH KALKASKA...TO
  THE ANTRIM COUNTY BORDER. DOPPLER RADAR ESTIMATES THAT BETWEEN 
  THREE AND FOUR AND ONE HALF INCHES OF RAIN HAVE FALLEN IN THIS 
  AREA SINCE 530 AM EDT. ADDITIONAL THUNDERSTORMS WILL PRODUCE
  ANOTHER ONE TO THREE INCHES OF RAINFALL IN THIS AREA BY 930 AM     
  EDT. THIS ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOARDMAN...KALKASKA AND DARRAGH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATER OR WATER OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 4453 8533 4453 8503 4485 8494 4484 8530

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:20 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 7, 3:20 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
320 AM EDT WED JUN 7 2006

CORRECTED TO ADD ADDITIONAL FIRST PERIOD TEXT

.DISCUSSION...THE CORE OF THE UPPER LOW...APPROACHING NORTHERN LAKE
MICHIGAN EARLY WEDNESDAY MORNING...WILL CONTINUE TO DRIFT SE THROUGH
THE EARLY MORNING...AND THE ASSOCIATED SURFACE LOW CENTERED OVER
CENTRAL LAKE MICHIGAN WILL ALSO DRIFT SE THIS MORNING. AHEAD OF
THESE FEATURES WEAK BUT PERSISTENT DEEP LAYER ASCENT (LOW LEVEL
MOISTURE/MASS CONVERGENCE ENHANCED BY 20-25 KNOT 850 MB WINDS AND
300-315K ISENTROPIC ASCENT ASSOCIATED WITH 2-5 UNITS OF 700-500 Q
VECTOR CONVERGENCE AND 500-200 MB DEFORMATION) AND ELEVATED
INSTABILITY (850 MB CAPES 300-700 J/KG AND 700-500 MB LAPSE RATES
6-6.5C/KM) COMBINED TO SUPPORT SHOWERS AND A FEW
THUNDERSTORMS...WITH COVERAGE DEPENDING ON LOCATION. IR IMAGERY
DEPICTS COLDEST CLOUD TOPS ASSOCIATED WITH MORE VIGOROUS CONVECTION
REMAINING SOUTH OF THE FORECAST AREA...CLOSER TO THE SURFACE WARM
FRONT. POPS THROUGH 12Z WILL ACCOUNT FOR ANTICIPATED SHORT TERM
TRENDS...WITH CHANCE POPS FAR NE AND SW AND LIKELY/CATEGORICAL POPS
ELSEWHERE.

ROWLEY

CLOSED UPPER LOW OVER THE WESTERN LAKES WILL WEAKEN AND BECOME AN
OPEN WAVE LATER TODAY AS IT SLIDES ACROSS THE AREA.  SHOWERS AND
THUNDERSTORMS CURRENTLY BEING FED BY 25KT H8 LLJ NOSING NORTHWARD
OUT OF THE OHIO VALLEY...WHICH IS HELPING TO DRAW SOME OF THE HIGHER
CAPE AIR NORTHWARD TOWARD OUR AREA.  OVERALL A DIFFICULT
PRECIPITATION FORECAST OVER THE NEXT 12-18 HOURS AS UPPER SYSTEM
LOSES MUCH OF ITS ENERGY WITH ONLY WEAK DYNAMICAL SUPPORT ACROSS
NORTHERN MICHIGAN.  THE BEST H7-H5 Q-VECTOR CONVERGENCE COMES EARLY
THIS MORNING...WITH SOME WEAK CONVERGENCE LINGERING OVER EASTERN
AREAS INTO THIS EVENING.  MUCAPES OF 300-700 J/KG CURRENTLY WITH
ELEVATED SHOWER/THUNDERSTORM ACTIVITY...BUT THESE VALUES DIMINISH
THROUGH MIDDAY AS UPPER FEATURE WEAKENS AND LLJ DIMINISHES.  BOTH
THE NAM AND GFS GENERATE POTENTIAL OF 700-1000 J/KG OF SBCAPE THIS
AFTERNOON DEPENDENT ON AMOUNT OF INSOLATION.  UPSTREAM CLOUD SHIELD
NOT THAT IMPRESSIVE...BUT SLOW MOVEMENT OF UPPER FEATURE AND AMOUNT
OF LOW/MID LEVEL MOISTURE WILL LIKELY KEEP THINGS MOSTLY CLOUDY
TODAY AND LIMIT HEATING.  BECAUSE OF THIS...I WILL GO WITH NUMEROUS
SHOWERS BUT ONLY ISOLATED THUNDERSTORMS.  IF WE END UP WITH A BIT
MORE SUNSHINE TODAY...INSTABILITY WILL BE GREATER AND DAY SHIFT WILL
HAVE TO INCREASE THUNDERSTORM WORDING.

ALTHOUGH DYNAMICS REMAIN WEAK...MOISTURE WILL LINGER OVER THE
EASTERN 1/2 OF THE AREA TONIGHT AS AREA REMAINS ON WESTERN EDGE OF
NORTHERN STREAM ENERGY DROPPING OUT OF SOUTHERN CANADA AND INTO NEW
ENGLAND.  THIS NORTHERN STREAM ENERGY WILL PREVENT SHORTWAVE RIDGE
AND DRIER AIR FROM MAKING MUCH HEADWAY EASTWARD OUT OF THE NORTHERN
PLAINS.  I WILL KEEP CHANCE SHOWERS IN THE FORECAST FOR EASTERN
AREAS FOR TONIGHT...WITH DRY CONDITIONS WEST.

THURSDAY BEGINS A STRETCH OF DRY WEATHER AND A GRADUAL TURN TOWARD
UNSEASONABLY COOL TEMPERATURES.  ALL MODELS ARE NOW TRENDING TOWARD
THE STRONGER ECMWF WITH REGARD TO THE UPPER TROF OVER THE EASTERN
STATES FOR THE WEEKEND.  THIS STRONGER SCENARIO ALLOWS MUCH COOLER
AIR TO WORK INTO THE GREAT LAKES FOR FRIDAY AND SATURDAY.  LATEST
GUIDANCE NUMBERS ARE 6-8 DEGF COOLER THAN PREVIOUS RUN.  I CUT HIGH
TEMPERATURES IN ALL AREAS FOR FRIDAY AND SATURDAY...AND LATER SHIFTS
MAY HAVE TO CUT THEM MORE.   00Z GFS NOW DROPS A CORE OF -4 DEGC H8
AIR ACROSS THE AREA ON SATURDAY...WHICH IF CORRECT WOULD YIELD HIGHS
ONLY AROUND 60 DEGF.

I REMOVED LOW POPS FROM SUNDAY GIVEN ABUDANT DRY AIR WITH HIGH
PRESSURE IN CONTROL AND RETURN OF WARMER AIR/ISENTROPIC ASCENT
SUPPRESSED TO THE SOUTH/WEST.  OTHERWISE...NO CHANGES TO THE
EXTENDED.

JK
&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 4:18 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
418 AM EDT WED JUN 7 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-081000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
418 AM EDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TODAY.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SMALL HAIL WILL
BE POSSIBLE WITH SOME OF THE STRONGER STORMS...ESPECIALLY EAST OF
US-131 THIS AFTERNOON.

THE THUNDERSTORMS WILL DIMINISH BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIVATION IS NOT ANTICIPATED TODAY.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:25 AM EDTFlash Flood WarningAPXKalkaska4 hr

Nearby

Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.